Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 274, NWS Nashville, TN

August 28, 2005Houston County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 28, 2005, 1:54 PM CDT for Houston County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2005, 1:54 PM CDT (18:54 UTC)
Expired
Aug 28, 2005, 2:30 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Houston County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1727 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 281854
SVROHX
TNC083-281930-
/O.NEW.KOHX.SV.W.0274.050828T1854Z-050828T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
154 PM CDT SUN AUG 28 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF ERIN

* UNTIL 230 PM CDT

* AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF
  TENNESSEE RIDGE...OR ABOUT 10 MILES SOUTHWEST OF ERIN...AND MOVING
  NORTH AT 20 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3621 8797 3621 8775 3633 8770 3635 8795

$$
19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:30 PM CDT, 24 minutes earlier.

Area forecast discussion, Aug 28, 1:30 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
130 PM CDT SUN AUG 28 2005

.DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO BREAK OUT THIS AFTERNOON
AS TEMPERATURES RISE INTO THE MID AND UPPER 80S. RADAR LOOP SHOWING
A NORTHWARD MOVEMENT. MINOR VORT LOBES CONTINUE TO MOVE ACROSS THE
AREA AND MAY BE ENHANCING THE ACTIVITY SOMEWHAT.

WITH MINOR VORT LOBES ROTATING ACROSS THE AREA AND PRECIPITABLE
WATER VALUES IN THE 2+ RANGE AND K-INDICES > 40 WILL KEEP POPS
RUNNING OVERNIGHT.

MOISTURE DEEPENS ON MONDAY AS KATRINA HEADS THIS WAY. WILL GO LIKELY
POPS FOR MONDAY...BASICALLY CATEGORIAL FOR MONDAY NIGHT AND TUESDAY.

HURRICANE CENTER OFFICIAL TRACK AND LATEST GFS RUN BRING REMNANTS OF
KATRINA THROUGH MIDDLE TN BEGINNING LATE MONDAY NIGHT AND DURING THE
DAY TUESDAY. HAVE ISSUED AN INLAND TROPICAL STORM WIND WATCH...FIRST
EVER FOR ME...FOR ALL OF MIDDLE TN...FROM LATE MONDAY NIGHT THROUGH
TUESDAY EVENING. SUSTAINED WINDS OF 35 TO 40 MPH WITH GUSTS IN
EXCESS OF 50 MPH ARE POSSIBLE AS THE REMNANTS OF KATRINA PASS THROUGH
THE MID STATE. ISOLATED TORNADOES NOT OUT OF THE QUESTION SINCE WE
WILL BE IN RIGHT FRONT QUAD. ALSO HAVE ISSUED A FLOOD WATCH FOR ALL
OF MIDDLE TN FOR LATE MONDAY NIGHT THROUGH TUESDAY EVENING.

&&
.OHX WATCHES/WARNINGS/ADVISORIES...INLAND TROPICAL STORM WIND WATCH
FOR ALL OF MIDDLE TN FROM 1 AM TUESDAY MORNING THROUGH 10 PM TUESDAY
EVENING...FLOOD WATCH FOR ALL OF MIDDLE TN FROM 1 AM TUESDAY MORNING
THROUGH 10 PM CDT TUESDAY EVENING.
&&

BOYD

In the hours before

Special weather statement, Aug 28, 9:55 AM CDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
955 AM CDT SUN AUG 28 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-282300-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
955 AM CDT SUN AUG 28 2005

...INLAND TROPICAL STORM WIND WATCH IN EFFECT FROM LATE MONDAY
NIGHT TO TUESDAY EVENING...

HURRICANE KATRINA TAKING AIM ON THE GULF COAST AND POINTS
NORTHWARD...

AS OF 10 AM CDT THIS MORNING...HURRICANE KATRINA WAS LOCATED IN THE
CENTRAL GULF OF MEXICO...ABOUT 225 MILES TO THE SOUTH SOUTHEAST OF
THE MOUTH OF THE MISSISSIPPI RIVER. SHE IS MOVING TO THE WEST
NORTHWEST AT AROUND 12 MPH...BUT IS EXPECTED TO TURN MORE TO THE
NORTHWEST AND EVENTUALLY THE NORTH NORTHWEST OVER THE NEXT 24 HOURS.

MOISTURE IN ASSOCIATION WITH KATRINA WILL SPREAD NORTHWARD WELL IN
ADVANCE OF THE NORTHWARD MOVING EYE. PERIODS OF HEAVY RAIN WILL BE
POSSIBLE ACROSS MIDDLE TN BEGINNING ON MONDAY AND CONTINUING
INTO TUESDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE DURING THE PERIOD FROM MONDAY THROUGH TUESDAY.

IN ADDITION TO THE HEAVY RAINFALL THREAT...STRONG WINDS OF AS MUCH
AS 30 TO 49 MPH...AND GUSTS TO IN EXCESS OF 60 MPH...
WILL BE POSSIBLE MONDAY NIGHT AND TUESDAY AS THE CENTER OF KATRINA
APPROACHES AND THEN MOVES ACROSS WESTERN PORTIONS OF THE MID STATE.

THE RAINFALL AND HIGH WINDS SHOULD DECREASE TUESDAY NIGHT WITH A
RETURN TO PARTLY CLOUDY CONDITIONS ON WEDNESDAY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

BOYD
Special weather statement, Aug 28, 11:58 AM CDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1158 AM CDT SUN AUG 28 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-282300-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1158 AM CDT SUN AUG 28 2005

...INLAND TROPICAL STORM WIND WATCH IN EFFECT FROM 1 AM CDT
TUESDAY MORNING THROUGH 10 PM CDT TUESDAY EVENING...

...FLOOD WATCH FOR ALL OF MIDDLE TENNESSEE FROM 1 AM CDT
TUESDAY MORNING THROUGH 10 PM CDT TUESDAY EVENING...

HURRICANE KATRINA TAKING AIM ON THE GULF COAST AND POINTS
NORTHWARD...

AS OF 10 AM CDT THIS MORNING...HURRICANE KATRINA WAS LOCATED IN THE
CENTRAL GULF OF MEXICO...ABOUT 225 MILES TO THE SOUTH SOUTHEAST OF
THE MOUTH OF THE MISSISSIPPI RIVER. SHE IS MOVING TO THE WEST
NORTHWEST AT AROUND 12 MPH...BUT IS EXPECTED TO TURN MORE TO THE
NORTHWEST AND EVENTUALLY THE NORTH NORTHWEST OVER THE NEXT 24 HOURS.

MOISTURE IN ASSOCIATION WITH KATRINA WILL SPREAD NORTHWARD WELL IN
ADVANCE OF THE NORTHWARD MOVING EYE. PERIODS OF HEAVY RAIN WILL BE
POSSIBLE ACROSS MIDDLE TN BEGINNING ON MONDAY AND CONTINUING
INTO TUESDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE
POSSIBLE DURING THE PERIOD FROM MONDAY THROUGH TUESDAY. A FLOOD
WATCH IS IN EFFECT FOR ALL OF MIDDLE TENNESSEE LATE MONDAY NIGHT
THROUGH TUESDAY EVENING.

IN ADDITION TO THE HEAVY RAINFALL THREAT...STRONG WINDS OF AS MUCH
AS 30 TO 49 MPH...AND GUSTS TO IN EXCESS OF 60 MPH...WILL BE POSSIBLE
MONDAY NIGHT AND TUESDAY AS THE CENTER OF KATRINA APPROACHES AND THEN
MOVES ACROSS WESTERN PORTIONS OF THE MID STATE.

THE RAINFALL AND HIGH WINDS SHOULD DECREASE TUESDAY NIGHT WITH A
RETURN TO PARTLY CLOUDY CONDITIONS ON WEDNESDAY.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION.

BOYD

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.